Pharmaceutical

Levaquin label updated to include ‘attempted suicide,’ ‘completed suicide’ risks

levaquin 375x173 Levaquin label updated to include attempted suicide, completed suicide risksThe safety label of the antibiotic Levaquin has been updated to include new warnings involving the risk of suicidality, according to a Food and Drug Administration (FDA) Safety Label Changes update.

Levaquin, known generically as levofloxacin, is in a class of drugs called fluoroquinolones, which are known to increase the risk of central nervous system effects including convulsions and toxic psychoses, and may cause central nervous system stimulation which may lead to anxiety, tremors, restlessness, lightheadedness, hallucinations, paranoia, depression, nightmares, insomnia, and suicidal thoughts.

The labels have been updated to include the risk for attempted suicide and completed suicide, “especially in patients with a medical history of depression, or an underlying risk factor for depression.” Reactions may occur following the first dose, the label states. It is advised that patients stop taking the antibiotic if these reactions present.

In July, the U.S. Food and Drug Administration (FDA) ordered the safety labels of fluoroquinolones be updated with stronger warnings about possible disabling and permanent side effects of the tendons, muscles, joints, nerves, and central nervous system which can occur together in the same patient. The FDA advised that fluoroquinolones including Levaquin be limited in patients with less serious bacterial infections and reserve them only for patients who have no other treatment options for acute bacterial sinusitis, acute exacerbation of chronic bronchitis, and uncomplicated urinary tract infection because the risks associated with the drugs outweigh the benefits.

Any side effects while taking Levaquin or any fluoroquinolones should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Sources:
FDA
Righting Injustice